Background and Objectives Cauda equina syndrome (CES) is a well-known complication of spinal and epidural anesthesia. Previous reports have implicated lidocaine, chloroprocaine, and procaine in its etiology, but not bupivacaine.
Methods A 63-year-old man underwent transurethral resection of the prostrate for which he received bupivacaine with glucose intrathecally. Postoperative, he had difficulty in urination and defecation, and magnetic resonance imaging revealed spinal stenosis at the L1-L2 level. The second patient was a 70-year-old woman who underwent hip replacement surgery using a combined spinal-epidural technique. Postoperative, after 42 hours, when the epidural infusion of bupivacaine was stopped, the patient had difficulty in urination and defecation. No anatomical abnormality was found on magnetic resonance imaging.
Results The two patients developed cauda equina syndrome following bupivacaine with glucose injected spinally, and bupivacaine without glucose injected in a combined spinal-epidural technique.
Conclusions This case report describes two cases of CES following the use of bupivacaine. The first patient had spinal stenosis which could explain this complication; however the explanation for CES in the second patient is uncertain and consequently speculative. We have discussed the possible contributing factors but believe that the etiology of CES in the second patient remains unknown.
- regional anesthesia
- spinal anesthesia
- epidural anesthesia
- cauda equina syndrome
- local anesthetic
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.